Arizona, 2018

Flash Flood in Arizona, August 25, 2018

August 25, 2018 · NWS PSR · 1 event in 1 county or zone

Thunderstorms with locally heavy rain developed during the afternoon to the northwest of the greater Phoenix metropolitan area. Some of the stronger storms generated peak rain rates in excess of 1 inch per hour, and that rain was sufficient to produce an episode of flash flooding in the community of Wickenburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with locally heavy rain developed during the afternoon to the northwest of the greater Phoenix metropolitan area. Some of the stronger storms generated peak rain rates in excess of 1 inch per hour, and that rain was sufficient to produce an episode of flash flooding in the community of Wickenburg. The Wickenburg Police Department reported that north Tegner Street was flooded due to the heavy rains that fell in the area; the report was made at about 1615MST. A Flash Flood Warning was issued for the area at 1535MST and it remained in effect until 1930MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 25, 2:28 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 25, 2:28 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
228 PM MST Sat Aug 25 2018

.SYNOPSIS...
Thunderstorm chances will continue over south-central Arizona
through Sunday. Drier air overspreads the region beginning Monday
for a break in Monsoon activity. Temperatures will gradually warm
as we dry out with mid- 100s expected across the lower deserts
next week.

&&

.DISCUSSION...
Rest of Today and Tonight...Shower activity this morning that was
focused over/near Gila County was associated with an MCV which
was centered roughly between Payson and Show Low as of this
writing. Cloud cover associated with it has been dissipating but
the more active storm areas for early this afternoon have been in
areas with less cloudiness such as Yavapai County. Isolated storms
have even developed over far northern Maricopa County. The
presence of the MCV complicates the steering flow for south-
central AZ (in an otherwise southwesterly flow regime) so that
there will be varying amounts of northerly and westerly
components. However, the speeds are under 15 kts. Larger scale
models depict good amounts of boundary layer CAPE for our Arizona
zones (model-to- model differences consistent with familiar
biases). As always, CIN is a consideration and there is general
model agreement that areas with meaningful CAPE still have 50+
units of CIN at the peak heating. This isn't surprising given the
underwhelming temperatures we have so far this afternoon. That
being said, with good storm activity on the doorstep of our CWA,
that creates the potential for outflows which in turn lead to the
potential for the CIN to be overcome and CAPE to be realized. Best
chances for our CWA are over northern Maricopa, northeast La Paz,
and Gila County. The latter is quiet now but anticipate some
redevelopment with more heating. However, that does not mean we
are expecting widespread activity. But will tend to be more
isolated to scattered instead. In fact, the CAMs generally depict
modest storm coverage the rest of this afternoon and tonight. The
aforementioned MCV will not be much of a direct impact on our CWA
in a dynamical sense as it drifts further northeastward. However,
there is something of a weak short wave moving northward through
southern California and western Arizona which could possibly be a
little "fly in the ointment" but the timing of it will be such
that it will probably be more beneficial for VEF and FGZ. For late
tonight into Sunday morning, the GFS/GEFS indicate precip
potential likely associated with some perturbation emanating from
Mexico. Thus held on to PoPs.

Sunday...Things look less convoluted for Sunday with more
coherent steering flow. However, that steering flow will be
southwesterly which isn't typically favorable for much in the way
of storms over our CWA but there will be decent moisture in place,
at least over south-central Arizona. So, can't drop the PoPs just
yet.

Monday through Wednesday...Drier air will continue to advect into
our region come Monday while even the higher elevation areas in
our CWA will likely remain dry. While there are still some
differences between models, this dry air could hold over the
Desert Southwest through the entire workweek. This will also allow
for the boundary layer to modify ever so slightly each day
bringing a subtle warming trend through early next week. At this
point, excessive heat looks unlikely with temperatures warming
just a few degrees above normal by Wednesday with little change
the rest of the week.

By late week and into next weekend, some models indicate a more
moist southerly flow may return but confidence is low considering
how far out this is. For now, have introduced a slight chance for PoPs
for the higher terrain north and east of Phoenix starting Friday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

South-southeast flow below 10 knots is generally expected this
afternoon as isolated to scattered showers and thunderstorms
develop along the Mogollon Rim. A midlevel disturbance/MCV that
is currently pushing north-northeast out of Gila County should
gradually cause the weak midlevel steering flow to back to the
north or northeast. Although the air is slightly drier today than
it has been, this may support stronger northeasterly outflows in
the Phoenix terminals between 23-02Z. Any thunderstorms that do
develop will be capable of brief wind gusts to 50 mph and heavy
rain. For now, we just included VCSH because our confidence in
thunderstorms occurring is still relatively low due to weak
midlevel stability. Winds will become light and variable a few
hours after the potential outflow passage, with east-southeast
winds returning prior to sunrise tomorrow.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation weather impacts are expected through tomorrow morning.
Winds will generally remain southerly at KBLH below 15 knots,
while KIPL will have southeast winds aside from south-southwest
winds overnight that should all remain below 10 knots.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Expect a break in Monsoon activity through the week with dry air
in place. Anticipate minimum RH values of 10-15 percent on the
lower deserts during the workweek with only fair to good overnight
recovery. Wind patterns will be different than recent weeks with
southwest and west winds being prevalent across the region for a
large portion of each day. There is a slight chance thunderstorm
activity may return Friday and Saturday to the higher elevations
north and east of Phoenix but confidence remains low.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ/Wilson
AVIATION...Hopper
FIRE WEATHER...AJ/Wilson

In the hours before

Special weather statement, Aug 25, 1:55 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
155 PM MST SAT AUG 25 2018

AZZ541-545-547-252130-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
155 PM MST SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...

At 153 PM MST, Doppler radar was tracking a strong thunderstorm
northeast of Desert Mountain, or 15 miles north of Scottsdale,
moving southwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm and
with outflows ahead of the storm to its southwest.

Locations impacted include...
North Scottsdale, Cave Creek, Carefree, Desert Mountain, Camp Creek
and Horseshoe Reservoir.

LAT...LON 3400 11175 3400 11160 3371 11176 3383 11198
      3401 11180
TIME...MOT...LOC 2053Z 041DEG 5KT 3383 11185

LJH
Special weather statement, Aug 25, 3:02 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
302 PM MST SAT AUG 25 2018

AZZ535-252245-
Southeast Yuma County AZ-
302 PM MST SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 345 PM
MST...

At 302 PM MST, Doppler radar was tracking a strong thunderstorm 24
miles south of Tacna, or 36 miles southeast of Fortuna Foothills,
moving north at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southern Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3226 11380 3228 11401 3253 11404 3250 11372
TIME...MOT...LOC 2202Z 186DEG 6KT 3234 11390

CK
Special weather statement, Aug 25, 3:19 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
319 PM MST SAT AUG 25 2018

AZZ534-252245-
Aguila Valley AZ-
319 PM MST SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM
MST...

At 319 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Wickenburg, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wickenburg.

This includes US Highway 60 between mile markers 94 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 11272 3399 11270 3385 11287 3396 11304
      3400 11301
TIME...MOT...LOC 2219Z 218DEG 12KT 3397 11291

CK

The radar

The Phoenix radar (KIWA), 125 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 25, 4:00 PM MST to 7:15 PM MST
Where
Maricopa County, 1.19 mi WSW of Wickenburg to 0.93 mi N of Matthie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.965, -112.750

Thunderstorms with locally heavy rain developed around the community of Wickenburg during the afternoon hours on August 25th. Peak rain rates with the stronger storms were in excess of 1 inch per hour which was sufficient to cause an episode of flash flooding in town. According to the Wickenburg Police Department, at 1615MST north Tegner Street was flooded due to the heavy rainfall, about 1 mile northwest of downtown Wickenburg. A Flash Flood Warning was in effect at the time and remained in effect until 1930MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773308.